Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Great Falls, MT

July 7, 2020Gallatin County, Madison County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 7, 2020, 2:04 PM MDT for Gallatin County, Madison County, Montana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2020, 2:04 PM MDT (20:04 UTC)
Expired
Jul 7, 2020, 2:30 PM MDT
In force
26 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gallatin County, MT, Madison County, MT

The radar

The Billings radar (KBLX), 224 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:06 PM MDTHAIL 0.756 W Big Sky, MTREPORT FROM MPING: DIME (0.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:14 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WUUS55 KTFX 072004
SVRTFX
MTC031-057-072030-
/O.NEW.KTFX.SV.W.0033.200707T2004Z-200707T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
204 PM MDT Tue Jul 7 2020

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Madison County in southwestern Montana...
  Central Gallatin County in south central Montana...

* Until 230 PM MDT.

* At 203 PM MDT, severe thunderstorms were located over southeast 
  Madison County, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ennis, Jeffers, Gallatin Gateway, Big Sky and Cameron. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4509 11208 4567 11133 4543 11091 4537 11092
      4535 11098 4535 11104 4532 11104 4491 11189
TIME...MOT...LOC 2003Z 235DEG 44KT 4529 11146 

HAIL...1.00IN
WIND...60MPH
 
$$

RCG
1 follow-up statement
056 
WWUS55 KTFX 072026
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
226 PM MDT Tue Jul 7 2020

MTC031-057-072034-
/O.EXP.KTFX.SV.W.0033.000000T0000Z-200707T2030Z/
Madison MT-Gallatin MT-
226 PM MDT Tue Jul 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON AND
CENTRAL GALLATIN COUNTIES WILL EXPIRE AT 230 PM MDT...
                
The storms which prompted the warning have weakened below severe 
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However nickle 
sized hail is still possible with these thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
Gallatin County.

LAT...LON 4509 11208 4567 11133 4543 11091 4537 11092
      4535 11098 4535 11104 4532 11104 4491 11189
TIME...MOT...LOC 2024Z 235DEG 44KT 4653 11014 

$$

RCG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:55 AM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 7, 11:55 AM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1155 AM MDT Tue Jul 7 2020

Aviation Section Updated

.SYNOPSIS...
Strong to severe thunderstorms will be possible today, especially
this afternoon, as a strong disturbance combines with unusually
high humidity to produce scattered to numerous thunderstorm
activity. Damaging winds and hail along with frequent lightning
and an isolated tornado or two will be possibilities with these
storms, especially for eastern parts of north-central Montana.
Conditions improve this evening as the system moves east of the
area. Cooler and breezier conditions can be expected for Wednesday
before a warm- up heading into this weekend.

&&

.UPDATE...
Current forecast is on track. No updates planned for this morning.

Main concern is severe weather potential this afternoon. Overall,
the latest forecast is on track from previous forecasts. Storms
are approaching the divide at 11 AM, and should start to move
east of the divide after 12 PM. Some storms could become severe
towards 1 PM, mainly east of a line from Shelby to Great
Falls...then as the storms approach the Havre/Stanford area around
4 PM, the potential for severe storms with hail larger than 2
inches and 70 mph winds will be possible. There is the potential
for a tornado, with the most favorable conditions for that to
occur will be from 1 PM to 4 PM. Overall, most of the severe
storms should exit Blaine/Fergus counties around 7 PM.

The rest of the forecast is on track. Brusda

&&

.AVIATION...
Updated 1155 AM MDT Tue Jul 7 2020 (18Z TAF Period)

A cold front will move from west to east across the region this
afternoon. Thunderstorms, some with hail/strong winds will likely
accompany the front. An isolated tornado is possible across Central
MT. The storms exit our region generally by 01z Wednesday. Generally
VFR conditions expected overnight and into the day Wednesday. Brusda

For more detailed aviation weather and hazard information, please
see: weather.gov/zlc

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.PREV DISCUSSION...
/ISSUED 445 AM MDT Tue Jul 7 2020/

Lead weak disturbance is currently moving across the Idaho
panhandle into west-central Montana this morning, and will bring
the initial round of moisture, clouds, and some
shower/thunderstorm activity as it moves northeast across the
northwest half of the forecast area this morning. This will be
followed by a stronger and increasingly negative-tilted shortwave
disturbance which will reach western parts of the area around
midday and cross central and north-central Montana region during
the afternoon hours and early evening hours. This negative tilting
of the upper level trough will help to strengthen a low-level jet
that will advect unusually high amounts low-level moisture across
the High Plains of north-central and central Montana, with
surface dewpoints rising into the low 50s to low 60s by early to mid-
afternoon. The most significant limiting factor for strong to
severe storm development seems be a possible early arrival of
shortwave forcing and its attendant surface cold front, which
would be slightly out of phase with peak surface heating and could
produce more mid- to upper level cloudiness. However, the vast
majority of modeling, including high-resolution CAMS, continue to
trend toward this not being as much of a concern as it appeared
to be yesterday. Nevertheless, outside of this potential for
limited boundary layer heating on Tuesday, all the other severe
weather parameters will be checked; with moderate to strong
instability (1500 to 3500 J/kg), sufficient 0-6 km bulk shear
(30-60 kts), and mid-level lapse rates between 8 and 9C/km being
present. This will set up a scenario, especially if boundary layer
heating can be maximized, for all severe weather modes to be
observed over portions of southwest, central, and especially
eastern parts of north-central Montana. Very large hail in excess
of 2" in diameter and damaging winds approaching 80 mph or
stronger will be possible for much of north-central, central, and
parts of southwest Montana, along with the potential for an
isolated tornado or two, with this threat more limited mainly to
eastern parts of north-central Montana. LCL's will be on the
higher side, generally above 1-km but surface to 3-km shear could
be as high as 30-kts, which has prompted the SPC to paint our
eastern counties with a 5% chance for tornadoes. Current guidance
suggest that a round of showers and thunderstorms may move across
the northwestern portion of the CWA during the early and mid-
morning hours this morning. Then, discrete multi-cell and
supercell thunderstorms may develop somewhere along the higher
terrain of west-central Montana or along a strengthening cold
front near and along the Interstate 15 corridor in the early
afternoon before moving east and northeast and taking on an
increasingly organized and linear formation. Most of the activity
should move into northeast Montana and southern Canada by 7 PM,
giving way to partial clearing and breezy conditions.

Wednesday through next Monday...

Breezy and cool conditions are expected on Wednesday over the plains
with high temperatures generally 5-10 degrees below normal for all
areas in wake of Tuesday's cold front. Temperatures climb back to
near normal on Thursday as transient ridging traverses the area.
Primarily dry conditions are expected from Wednesday through
Thursday although an isolated shower or thunderstorm can't be ruled
out. Precipitation chances and westerly breezes increase slightly on
Friday as a shortwave trough traverses the region. Temperatures will
continue to warm through the weekend as ridging attempts to become
established over the area. Very dry and breezy conditions will be
possible at times Saturday through Monday which may pose fire
weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  76  51  72  46 /  70  20  10   0
CTB  71  52  67  46 /  70  10  30   0
HLN  76  48  73  46 /  60  10   0   0
BZN  83  45  76  44 /  80  20  10   0
WYS  74  38  70  38 /  50  20  10   0
DLN  77  44  74  43 /  40  10   0   0
HVR  84  52  72  50 /  80  60  40  10
LWT  80  47  70  46 /  70  20  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jul 7, 1:41 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
141 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             6 ENE BOZEMAN           45.72N 110.94W
07/07/2020  M1.75 INCH       GALLATIN           MT   TRAINED SPOTTER

&&

JAA
Special weather statement, Jul 7, 1:48 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
148 PM MDT Tue Jul 7 2020

MTZ011-072015-
Hill-
148 PM MDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HILL COUNTY...

At 148 PM MDT, a strong thunderstorm was located 17 miles north of
Gildford, or 33 miles northwest of Havre, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Simpson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Montana.

LAT...LON 4867 11017 4873 11055 4900 11054 4900 11032
      4899 10973
TIME...MOT...LOC 1948Z 203DEG 30KT 4883 11028

TP
Special weather statement, Jul 7, 1:52 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
152 PM MDT Tue Jul 7 2020

MTZ011-045-072030-
Liberty-Hill-
152 PM MDT Tue Jul 7 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LIBERTY AND
SOUTHWESTERN HILL COUNTIES...

At 152 PM MDT, strong thunderstorms were clustered over Joplin, or 10
miles east of Chester, moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Chester, Joplin, Inverness, Gildford, Hingham, Rudyard and Kremlin.

This includes Highway 2 between mile markers 311 and 372.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Montana.

LAT...LON 4832 11050 4832 11087 4850 11123 4897 11125
      4852 10976
TIME...MOT...LOC 1952Z 217DEG 45KT 4853 11075

TP
Local storm report, Jul 7, 1:52 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
152 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             11 SE FORT BENTON       47.73N 110.47W
07/07/2020  E0.25 INCH       CHOUTEAU           MT   TRAINED SPOTTER

&&

SLA
Local storm report, Jul 7, 1:59 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
159 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             12 SE LOMA              47.83N 110.29W
07/07/2020  M1.00 INCH       CHOUTEAU           MT   TRAINED SPOTTER

&&

JAA
Local storm report, Jul 7, 2:04 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
204 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             3 WNW BIG SKY           45.29N 111.39W
07/07/2020  M0.50 INCH       MADISON            MT   TRAINED SPOTTER

&&

JAA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:59 AM MDTSpecial Weather StatementTFXGlacier31 min
Jul 7, 7:15 AM MDTSpecial Weather StatementTFXGlacier30 min
Jul 7, 7:47 AM MDTSpecial Weather StatementTFXGlacier28 min
Jul 7, 11:30 AM MDTSpecial Weather StatementTFXMadison45 min
Jul 7, 11:36 AM MDTSpecial Weather StatementTFXBroadwater24 min
Jul 7, 12:39 PM MDTSpecial Weather StatementTFXCascade51 min
Jul 7, 12:40 PM MDTSpecial Weather StatementTFXBroadwater35 min
Jul 7, 12:53 PM MDTSpecial Weather StatementTFXGallatin37 min
Jul 7, 1:10 PM MDTSpecial Weather StatementTFXMeagher35 min
Jul 7, 1:27 PM MDTSpecial Weather StatementTFXChouteau33 min
Jul 7, 1:27 PM MDTSevere Thunderstorm WarningTFXGallatin33 min
Jul 7, 1:28 PM MDTSevere Thunderstorm WarningTFXBroadwater, Gallatin, Meagher32 min
Jul 7, 1:35 PM MDTSpecial Weather StatementTFXMadison25 min
Jul 7, 1:43 PM MDTSevere Thunderstorm WarningTFXChouteau47 min
Jul 7, 1:48 PM MDTSpecial Weather StatementTFXHill27 min
Jul 7, 1:52 PM MDTSpecial Weather StatementTFXLiberty38 min
Jul 7, 1:56 PM MDTSevere Thunderstorm WarningTFXMeagher18 min
Jul 7, 2:13 PM MDTSevere Thunderstorm WarningTFXHill, Liberty47 min
Jul 7, 2:29 PM MDTSpecial Weather StatementTFXGallatin31 min
Jul 7, 2:31 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Hill59 min
Jul 7, 2:43 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin32 min
Jul 7, 3:10 PM MDTSpecial Weather StatementTFXGallatin50 min
Jul 7, 3:13 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin32 min
Jul 7, 3:30 PM MDTSpecial Weather StatementTFXBlaine45 min
Jul 7, 3:33 PM MDTTornado WarningTFXFergus27 min
Jul 7, 3:44 PM MDTSevere Thunderstorm WarningTFXFergus46 min
Jul 7, 3:55 PM MDTTornado WarningTFXFergus20 min
Jul 7, 4:04 PM MDTSpecial Weather StatementTFXGallatin26 min
Jul 7, 4:09 PM MDTSpecial Weather StatementTFXBlaine36 min
Jul 7, 4:14 PM MDTSevere Thunderstorm WarningTFXBlaine46 min
Jul 7, 4:21 PM MDTSevere Thunderstorm WarningTFXBlaine9 min
Jul 7, 4:38 PM MDTSevere Thunderstorm WarningTFXBlaine21 min
Jul 7, 4:56 PM MDTSevere Thunderstorm WarningTFXBlaine17 min
Jul 7, 5:38 PM MDTSpecial Weather StatementTFX22 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.